Lexapro (escitalopram) is a relatively safe medication when it comes to its dosage window for safety. In a situation where an extra dose was given within a 24 hour period, it would be uncommon to experience severe symptoms related to this. However, as everyone's situation is different, it is important to call the Poison Control Center for more pointed, real time advice as they are able to discuss with you all concomitant medications, related conditions etc...


Lexapro (Escitalopram) Safety In Overdose

Based on clinical trials, overdoses of up to 600 mg have been reported with no associated deaths. However, in any overdose situation, it is important to be aware of and watch out for symptoms of toxicity. With Lexapro specifically, look out for the following

  • Spasms/convulsions
  • Drowsiness
  • Dizziness
  • Low or high blood pressure
  • Insomnia
  • Nausea
  • Vomiting
  • Arrhythmia 


As mentioned, taking one extra dose isn't likely to cause many adverse effects and it is unlikely that significant toxicity will develop. However, if you do notice any side effects occurring, it is important to seek medical attention. 


Below are some general recommendations in situations where one extra dose of Lexapro is ingested:

  • Napping is considered to be safe. It is important that the person be monitored and awakened intermittently to ensure no side effects are occurring.
  • If breathing is abnormal, shallow or if the person does not wake, call 911.
  • If symptoms do occur, they generally begin 1 hour to 8 hours after the exposure and can last up to 24 hours. They tend mild and self-limited.


Again, it is recommended to call Poison Control to discuss this specific situation. In addition, if anything appears out of the ordinary, be sure to call 911 immediately.


It situations where a more extreme overdose occurs, close monitoring at a hospital is recommended to obtain proper symptomatic and supportive treatment.